Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 39, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 22, 2000, 5:14 PM EDT for Martin County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 22, 2000, 5:14 PM EDT (21:14 UTC)
- Expired
- May 22, 2000, 6:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Martin County, NC
The radar
The Morehead City radar (KMHX), 123 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:40 PM EDT | Hail 1 | Williamston, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2177 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
811 WUUS52 KMHX 222114 SVRMHX NCC117-222200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 514 PM EDT MON MAY 22 2000 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARTIN COUNTY IN EASTERN NORTH CAROLINA * UNTIL 600 PM EDT * AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF ROBERSONVILLE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EVERETTS AT 520 PM EDT. WILLIAMSTON AT 540 PM EDT. JAMESVILLE AT 600 PM EDT. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. NNNN A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY EVENING FOR EASTERN NORTH CAROLINA. LAT...LON 3595 7730 3577 7733 3570 7691 3593 7687
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:35 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 22, 2:35 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 235 PM EDT MON MAY 22 2000 AM NOT TOO IMPRESSED FOR PRECIPITATION CHANCES THIS PACKAGE THOUGH I WILL BE HARD PRESSED TO KEEP A LOW POP OUT OF EACH PERIOD. THE AREA WILL BE IN A NW FLOW ALOFT WITH SEVERAL WEAK VORTICITY MAXIMA AFFECTING THE REGION DURING THE NEXT 2 DAYS. THE STRONGEST UPPER SYSTEM WILL CROSS ESTRN NC THIS EVENING ACCOMPANIED BY MARGINAL LIFT BUT GOOD INSTAB. ATMOSPHERE IS STARTING TO RECOVER HERE WITH SEVERAL CONVERGENT BOUNDARIES EVIDENT ON SATELLITE. WILL KEEP A 30 EVENING POP. AGREE WITH THE SPC THAT BEST SVR THREAT WILL BE OVR CENTRAL NC WHERE BEST DESTABLIZATION TOOK PLACE. HOWEVER...LOW WBZ HEIGHTS WILL MEAN A THREAT OF SOME LARGE HAIL WILL EXIST. A WEAK BNDRY WILL PASS OFF THE COAST OVERNIGHT WITH A DRIER WESTERLY LOW LEVEL FLOW INTO TUE. ANOTHER APPROACHING VORT WILL BACK THE FLOW AND INC MOISTURE LATE TUE-TUE NIGHT. BEST LIFT ACTUALLY OCCURS AROUND 06Z WED...WITH MOST OF THAT OFFSHORE. CAN/T RULE OUT A LATE DAY OR NIGHTTIME SHRA OR STORM BUT FEEL 40 FWC POPS OVERDONE. WILL GO WITH A SLIGHT CHC. SAME FOR WED AS ANOTHER WK UPPER WAVE CROSSES THE AREA. MAIN STORY WED WILL BE INCREASING TEMPS/HUMIDITY AS A HOT AIRMASS OVR THE SRN PLAINS GETS ADVECTED ESTWRD. THINK HIGHS INLAND WILL APPROACH 90...WARMING FROM EXPECTED MAXES IN THE MID 80S TUE. CWF: WINDS WILL INCREASE OVR THE WATERS TUE NIGHT AND WED. AVN/ETA SFC WIND FCST IS AROUND 20 KT FOR MY SRN WATERS AND 20-25 FOR THE SOUNDS AND NRN WATERS. NGM WAS THE STRONGEST WITH 25-30 THROUGHOUT. CLIMO FAVORS MARGINAL SCA CONDITIONS DEVELOPING TUE NIGHT... PRIMARILY OVR THE NRN WATERS AND SOUNDS DUE TO NOCTURNAL JETTING. WILL HEADLINE THESE AREAS FOR POSSIBLE SCA BUT KEEP THE SRN WATERS JUST BELOW AT 20 KT. PLENTY OF TIME FOR LATER SHIFTS TO ADJUST IF NEEDED. .MHX...NONE. ELARDO
In the hours before
Special weather statement, May 22, 1:00 PM EDT, 4 hours 14 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-222200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 100 PM EDT MON MAY 22 2000 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA AGAIN THIS AFTERNOON AND EVENING... A WEAK EAST TO WEST ORIENTED FRONTAL BOUNDARY HAS LIFTED NORTH OF THE AREA...ALLOWING THE ATMOSPHERE ACROSS ALL OF EASTERN NORTH CAROLINA TO BECOME WARM AND UNSTABLE. AN APPROACHING COLD FRONT FROM THE WEST AND AN UPPER DISTURBANCE MOVING ACROSS THE AREA WILL TOUCH OFF A FEW SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. WITH THE UNSTABLE AIR OVER THE AREA...A FEW THUNDERSTORMS COULD REACH SEVERE LEVELS WITH STRONG GUSTY WINDS AND LARGE HAIL. STORM SPOTTERS...EMERGENCY MANAGEMENT AGENCIES...AND OTHER EMERGENCY PERSONNEL SHOULD REMAIN ALERT. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA SOURCE...FOR THE LATEST INFORMATION CONCERNING THIS POTENTIALLY DANGEROUS WEATHER SITUATION. RSB
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:21 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 39 min |
| May 22, 6:02 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 28 min |
| May 22, 6:04 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 41 min |
| May 22, 6:10 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 50 min |
| May 22, 6:48 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.